Hail, Marquette
- When
- July 31, 11:50 AM CST
- Where
- Marquette County, 2 mi NW of Oxford
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.800, -89.600
Several short lines, or spokes of thunderstorms moved southeast across south-central and southeast Wisconsin during the afternoon and early evening hours. Powerful, downburst, straight-line winds estimated to 56 knots (65 mph) toppled large trees, power-lines, and in one case, leveled some crops.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Several short lines, or spokes of thunderstorms moved southeast across south-central and southeast Wisconsin during the afternoon and early evening hours. Powerful, downburst, straight-line winds estimated to 56 knots (65 mph) toppled large trees, power-lines, and in one case, leveled some crops. Large hail was also observed. In Fond du Lac County, corn and soybean crop damage occurred between State Highway 26 and County Trunk Highway TC, southwest of Ladoga. Synoptically, an upper-level low pressure moved southeast through Wisconsin. Afternoon heating with cool air aloft allowed for the development of strong updrafts that lead to some of the thunderstorm cells becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 2:42 AM CST, 9 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 342 AM CDT THU JUL 31 2003 FCST FOCUS ON CLOSED UPPER LOW AFFECTING RGN THROUGH EXTENDED. MODELS CONSISTENT WITH THE TIMING AND LOCATION OF UPPER LO THAT DRIFTS SEWD INTO NRN MN TODAY THRU FRI...AND REACHES NRN WI BY SAT. SLIGHT VARIATION FOR SUN AS 00Z ETA HOLDS CENTER OF UPR CIRCULATION NR ASX AT 12Z SUN...WITH 00Z GFS BRINGING CENTER CLOSER TO LK WINNEBAGO...BUT THIS MINOR LOCATION DIFFERENCE WILL HAVE LTL IMPACT ON OVERALL FCST. WITH UPR LO FCST TO ONLY REACH LWR MI BY 00Z TUE... SYSTEM REMAINS MAIN WX PLAYER FOR ENTIRE FCST PD. CURRENT TSTMS OVER FAR ERN CWA ASSOC WITH LOW LVL MOISTURE CONVERG ALONG WK SFC TROF...AND CVA WITH 500 MB TROF/VORT LOBE ROTATING THRU ERN WI. EXPECT THESE STORMS TO LINGER OVER ERN CWA THRU THE ERLY MORNING. DRYING NOTED ON WATER VAPOR IMAGERY BEHIND TROF WILL BRING A BREAK FM PCPN FOR THE REST OF THIS MORNING...WITH THE NEXT CHC FOR SHOWERS AND TSTMS LATE THIS AFTERNOON/EVENING AS COMBINATION OF DESTABILIZATION DUE TO DAYTIME HEATING...WITH MSN BUFKIT FCST SFC BASED CAPE NR 2000 J/KG...SFC MOISTURE CONVERGENCE AHEAD OF DEVELOPING SFC TROF AND WEST MID LVL FLOW BACKING SW AHEAD OF NEXT WK TROF. FCST PROFILE WIND SPEEDS ONLY TO 30KTS...BUT COMBINED WITH VEERING IN LOWER LAYERS PRODUCING 0-6KM SHEAR VALUES AROUND 45 KTS... ENOUGH TO ORGANIZE STORMS AND BRING POSSIBILITY OF SVR. PW/S REMAIN IN THE 1 TO 1.5 INCH CATEGORY...BUT SLOW MOVING OR BACK-BUILDING STORMS COULD LEAD TO LOCALIZED HVY RAINS WITH 2-3 IN AMOUNTS LIKE YESTERDAY. BEYOND TONIGHT...VORT LOBES ROTATING AROUND LO AND LOCATION OF SFC FEATURES/MOISTURE CONVERGENCE WILL DICTATE TIMING LOCATION AND AMOUNTS OF PCPN. WL LEAVE OPEN ENDED WORDING FOR NOW...BUT NO ALL DAY RAINS EXPECTED. TEMP GUID WITHIN REASON WITH A FEW ADJUSTMENTS. .MKX...NONE. REM
WIZ046-047-051-052-056>060-062>072-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN ISOLATED TORNADO IS ALSO POSSIBLE. A LOW PRESSURE TROUGH AHEAD OF AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED THUNDERSTORMS. SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL. ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE. THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY. STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY. HENTZ
The Milwaukee radar (KMKX), 126 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
8 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372927, 5372928, 5372930, 5372931, 5372932, 5372929, 5372933, 5372934, 5373023, 5373024, 5373025.